Pseudohyperkalemia: False Potassium Levels Occur in a Patient With Lymphoma
A 41-year-old male is admitted to the inpatient cancer care unit complaining of intractable pain. His history reveals a diagnosis of ALK-negative anaplastic large cell lymphoma, stage IV. He had initially achieved remission, relapsed, and has since failed several therapeutic options. A recent CAT scan showed progressing diffuse lymphadenopathy, and he has worsening malaise, fevers, and significant loss of appetite.
The patient was in the clinic for multiple issues related to a worsening rash that is causing pain he no longer can manage at home. The rash is diffuse, purpuric in nature, and covers all extremities with focal areas on the finger joints, knees, ankles, and feet. The oncologist examined the rash at the patient's last visit, noting it was probably lymphatic infiltrates from his high cell count and progression.
On review of his admission labs, the following abnormalities are noted: WBC, 122,400; Hgb, 7.9; Plt count, 87,000. His chemistry yields a low magnesium level of 1.9 and a highly critical potassium level of 7.1.
Knowing the significance of the potassium level, you immediately call the physician to get appropriate interventions, and ask for the following orders: ECG baseline and remote telemetry, as well as administering potassium-lowering medications such as kayexelyate, IV insulin, and dextrose push.
The oncologist, however, says these are not needed as the patient is experiencing the phenomenon of pseudohyperkalemia. Instead, orders are to redraw the potassium level, attempt to not use a tourniquet, and hand deliver the sample to the laboratory. The repeat potassium level is 4.8.